Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


DENIED PAIN MEDICATION
Sep 20, 2001

Dear Doc, I have been undergoing HIV treatment for 5 years. I was first diagnosed with Kaposi's Sarcoma. My T-cell count was 158, my viral load was almost a million. I was put on Viracept, and Combovir. I under went extensive Radiation and Chemo-Therapy(Taxol). Soon after I began treatment I began to experience side effects. I was able to control all of them except the Neuropathy. I was given several types of meds from Hydrocodone to Oxycodone to Oxycontin to Methedone to Hydromorphone. The only one that worked without any bad side effects was Hydromorphone. It not only stopped the pain completely but also cured the diarrea that plagued me for years. On many occassions I asked my doctors if I was addicted to this medication. They told me that I was only dependent on it(Hydromorphone). I continued to take this medication for about two years.(2-4mg tabs every six hours). This was prescribed by my Oncologist. My HIV Doctor prescribed the same medication a little different.(1-4mg tab three times a day) He also presribed Elivil. (150mg at bed time). My HIV Doctor is very hard to get a hold of. When I finnally did contact him he said that I was getting two prescriptions at a time. He then stopped all pain meds and put me in a "DETOX" because he said I was an addict and was going to suffer very bad withdrawls. I was in a hospital for three days, I had no withdrawl symptoms that I could reconize and I was released with a persription for Neuratin. I was told by my HIV Doctor that I would have to live with the pain and would not get any narcotic pain meds by him or any other Doctor. I was told to get into a pain-management program. They told me that there is a two year wait. Meanwhile I'm taking the Neuratin and an still experiencing extreme pain from the Neuropathy. The quality of my life is not so good and a two year wait doesn't look promising. What should I do? I would like to point out that my T-Cells are presently 500 and my viral load is undetectable.

Response from Dr. Bartlett

The pain of peripheral neuropathy can be very debilitating, and I am sorry that you are suffering with it. Neurontin and amitriptyline (Elavil) have been used to help with neuropathic pain. Are you taking any other meds, including antiretroviral medications such as D4T, DDI or DDC, which could make your peripheral neuropathy worse? Do you drink alcohol? Do you have diabetes and is it well controlled? If the answers to all of these questions are no, then I agree that a pain management specialist is most appropriate. If the waiting list is 2 years in one program, do you have access to alternative pain management services? Good luck.



Previous
Chills, leg/wrist pains!!!
Next
Follow up Chills,Leg/Wrist pain

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement